Kansas, 2008

Hail in Kansas, May 5, 2008

May 5, 2008 · NWS GLD · 2 events in 2 counties and zones

A few thunderstorms developed across Logan and Gove counties around daybreak, producing marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A few thunderstorms developed across Logan and Gove counties around daybreak, producing marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 5, 2:31 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 5, 2:31 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
231 AM MDT MON MAY 5 2008

.DISCUSSION...
231 AM MDT MON MAY 5 2008

FORECAST PROBLEMS WILL BE CHANCE OF THUNDERSTORMS/PRECIPITATION
THROUGH WEDNESDAY NIGHT AND MAX TEMPERATURES TUESDAY AND WEDNESDAY.
SATELLITE CONTINUING TO SHOW AN ACTIVE AND HIGH AMPLITUDE FLOW FROM
THE CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. CLOSED LOW HAS
DEVELOPED ALONG THE COAST OF CALIFORNIA AS IT CONTINUES TO MOVE
SOUTH. BETWEEN THIS SYSTEM AND PERSISTENT UPPER LOW OVER
EASTERN/CENTRAL CANADA A RIDGE WAS BUILDING INTO THE AREA.

JET WAS INITIALIZED WELL. AT MID LEVELS...THE MODELS SEEMED A LITTLE
DRY OVER THE AREA. THE GFS WAS TOO FAR WEST WITH THE CIRCULATION
CENTER THE CALIFORNIA COAST WITH THE NAM/UKMET/ECMWF MUCH BETTER.
ALSO THE MODELS WERE NOT DEEP ENOUGH OR FAR ENOUGH SOUTH WITH THE
BIG UPPER LOW OVER CANADA. THE GFS AND NAM WERE BETTER HERE.

THE NAM WAS DOING SLIGHTLY BETTER THAN THE OTHER MODELS ON THE
SURFACE WINDS WITH THE ECMWF NEXT IN LINE. THE NAM WAS DOING
SLIGHTLY BETTER ON THE LOW LEVEL MOISTURE ALTHOUGH IT WAS NOT
PERFECT. THE MODELS STARTED OUT WELL ON LOW LEVEL TEMPERATURES AND
WERE CLOSE TO EACH OTHER. WOULD HAVE TO GIVE A SLIGHT ADVANTAGE TO
THE NAM/GFS OVER THE UKMET/ECMWF. WILL PREFER A BLEND OF THE
NAM/ECMWF ON THE SURFACE WINDS AND GO WITH A BLEND OF THE
UKMET/ECMWF MORE ALOFT. THE GFS WAS SUFFERING FROM CONVECTIVE
FEEDBACK ISSUES.

TODAY/TONIGHT...INITIAL PROBLEM WILL BE IF ANY ELEVATED CONVECTION
STARTS VERY LATE. ACCORDING TO THE MODELS IT MAY NOT HAPPEN...IF IT
DOES...UNTIL VERY NEAR 12Z. CURRENTLY HAVE NO THUNDERSTORMS IN THE
EAST THIS MORNING. WILL MONITOR TRENDS AS LONG AS POSSIBLE BUT WILL
PROBABLY END UP HAVING A SLIGHT CHANCE IN THE EAST THIS MORNING.

THEN THE QUESTION BECOMES WHERE AND HOW MUCH CONVECTION WILL FIRE
THIS AFTERNOON. DRY LINE WILL EXIST NEAR OR WEST OF THE COLORADO
BORDER WITH LITTLE CONVERGENCE EAST OF THERE. MID LEVEL LIFT IS
WEAK DURING THE DAY. THERE LOOKS TO BE A WEAK SHORTWAVE TROUGH THAT
COMES IN FROM NORTHERN NEW MEXICO. QPF PUTS AN EMPHASIS ON THE
SOUTHEAST HALF THROUGH THE DAY. ONCE THE CONVECTION STARTS IT WILL
CONTINUE TO INCREASE IN CONVERAGE AND INTENSITY THROUGH THE DAY. THIS
IS WHERE THE MOST MID LEVEL LIFT IS INDICATED. WITH THE INSTABILITY
AXIS OVER THE CENTRAL PORTION. WILL PROBABLY BROADBRUSH WITH THE
EAST/SOUTHEAST HAVING THE BEST CHANCE.

RIGHT REAR QUADRANT OF THE JET MOVES ACROSS THE AREA DURING THE
EVENING. BETWEEN 06Z AND 12Z...THE GFS/UKMET SHOW ANOTHER RIGHT REAR
QUADRANT DEVELOPING OVER THE NORTHWEST HALF OF THE FORECAST AREA.
MID LEVEL LIFT IS ALSO STRONGER DURING THE NIGHT AS WELL. MODELS
CONTINUE TO PUT PRODUCE MORE PRECIPITATION OUT EAST THAN THE WEST.
WILL AGAIN FOLLOW THE SAME TREND AS ABOVE. HOWEVER...CONFIDENCE IS
THIS PERIOD IS BELOW AVERAGE.

TUESDAY/TUESDAY NIGHT...MODELS DIFFER ON THE POSITION OF THE JET BY
THE LATE AFTERNOON. THE NAM HAS IT FURTHER EAST AND THE LEFT FRONT
QUADRANT AFFECTING THE AREA. THE GFS/UKMET HAVE THE JET AXIS OVER
THE WESTERN OR CENTRAL PORTION OF THE FORECAST AREA. BECAUSE OF THE
FLOW ALOFT AND WHERE THE LOW IS KICKING OUT FROM ALONG WITH THE 250
MB WARM AIR ADVECTION...BELIEVE THE MODELS ARE TOO FAR NORTH WITH
THE LOCATION OF THE SURFACE LOW. BELIEVE IT WILL BE FURTHER SOUTH AND
PROBABLY OVER SOUTHEAST COLORADO. THIS WILL MEAN THAT THE DRY
LINE/HIGHER DEWPOINTS WILL BE FURTHER WEST THAN DEPICTED. THE
MODELS ARE MUCH BETTER WITH THE LOCATION OF THE INCOMING COLD FRONT
BY LATE AFTERNOON. THE NAM/ECMWF ARE SLIGHTLY FURTHER NORTHWEST THAN
THE GFS/UKMET...AND THIS MAKES SENSE THE FLOW ALOFT.

THIS MEANS A BETTER SETUP FOR PRECIPITATION AND PROBABLY SEVERE
THUNDERSTORMS. WILL HAVE VERY HIGH CHANCE TO LIKELY DURING THE NIGHT.

IN REGARDS TO THE HIGH TEMPERATURES. THERE WILL BE PROBABLY BE A LOT
OF CLOUD COVER AT MULTIPLE LEVELS. THERE COULD BE STRATUS IN THE
MORNING FOLLOWED BY INCREASING MID AND HIGHER LEVEL CLOUDS AS THE MID
AND UPPER LIFT APPROACHES. SO WENT BELOW GUIDANCE.

WEDNESDAY/WEDNESDAY NIGHT...MODELS ARE TAKING THE CIRCULATION CENTER
A LITTLE FURTHER SOUTH THAN DEPICTED 24 HOURS AGO. THIS MAKES SENSE
WITH THE BIG SYSTEM OVER CANADA. ALTHOUGH THE SREF HAS THE SYSTEM
FURTHER DURING THE DAY. WILL HAVE THE HIGHEST CHANCE PROBABLY DURING
THE MORNING AND THEN DECREASE IT THROUGH THE NIGHT.

FRONT LOOKS TO BE COMPLETELY THROUGH OR ALMOST THROUGH THE FORECAST
AREA BY THE BEGINNING OF THE DAY. WILL HAVE UPSLOPE WINDS...COOL
ADVECTION...CLOUDS AND PRECIPITATION. BELIEVE THE MODELS ARE WAY TOO
WARM. THEY UNDERDID THE COLD AIR ADVECTION BEHIND THE LAST SYSTEM.
DUE TO MILD MINS...TEMPERATURES WILL NOT HAVE FAR TO RISE TO THE
MAXES. BUT NOTHING IS IN PLACE TO WARM THINGS UP...AND WOULD LIKE TO
GO A LITTLE COOLER AND MAY END UP HAVING TO.

THURSDAY...BASED ON LOW LEVEL EASTERLY FLOW AND CLOUD COVER...
LOWERED MAXES A LITTLE FROM THE PREVIOUS FORECAST.

THANKS TO ALL FOR COLLABORATION.

BULLER
&&

.AVIATION...
1122 PM MDT SUN MAY 4 2008

FOR THE 06Z TAFS...VFR CONDITIONS EXPECTED THROUGH THE ENTIRE
FORECAST PERIOD. ISOLATED ELEVATED CONVECTION EXPECTED TO DEVELOP
AROUND SUNRISE IN PARTS OF NORTHWEST KANSAS. LOW CONFIDENCE THAT ANY
OF THAT ACTIVITY WILL IMPACT TAF SITES...THOUGH AS ACTIVITY SPREADS
NNE MONDAY AFTERNOON IT MAY EVENTUALLY REACH KMCK.

24
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

WFO GOODLAND
Hazardous weather outlook, May 4, 2:10 PM CST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SUN MAY 4 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051545-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
210 PM MDT SUN MAY 4 2008 /310 PM CDT SUN MAY 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT OVER THE
FAR SOUTH AND EAST PORTIONS OF THE TRI-STATE AREA. THE MAIN THREAT
WILL BE CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES THUNDERSTORMS CONTINUE MONDAY AND TUESDAY. ON MONDAY
THE MAJORITY OF THE THUNDERSTORM COVERAGE WILL REMAIN OVER THE
SOUTH AND EASTERN PORTIONS OF THE TRI STATE AREA. BY TUESDAY
COVERAGE WILL INCREASE OVER THE REST OF THE TRI STATE AREA WITH SOME
STORMS ON TUESDAY POSSIBLY BECOMING STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BURTIS

The radar

The Goodland radar (KGLD), 79 km away, was scanning. The volume nearest the first event began at 10:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Logan

When
May 5, 4:30 AM CST
Where
Logan County, 11 mi SSW of Oakley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.983, -100.928

Dime to penny sized hail covered the sidewalk.

Hail, Gove

When
May 5, 5:30 AM CST
Where
Gove County, 1 mi SE of Grainfield
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.110, -100.457

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85987, 85988.